Hail, Fairfax
- When
- April 13, 11:55 AM EST
- Where
- Fairfax County, 0.67 mi N of Laurel Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.780, -77.150
A very strong cold front passed through the area while a potent upper-level trough was positioned just to our west. Strong winds aloft were able to mix down in heavier showers and thunderstorms due to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A very strong cold front passed through the area while a potent upper-level trough was positioned just to our west. Strong winds aloft were able to mix down in heavier showers and thunderstorms due to an unstable atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 13, 9:07 AM EST, 2 hours 48 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1007 AM EDT Mon Apr 13 2020
.SYNOPSIS...
A cold front will pass through the area this afternoon. High
pressure will briefly build overhead late tonight into Tuesday
as the boundary stalls to the south. A wave of low pressure will
track along the boundary late Tuesday into Wednesday and high
pressure will return for Thursday. Low pressure may impact the
area late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
First round of rain has passed with only minor consequences.
Minor flooding has been reported in Nelson, Fairfax, Madison, and
Harford Counties where some gauges are now in minor flood
stage.
Potential still exists for a second round of showers and
possible thunderstorms to develop in the 15Z-18Z time frame, but
this isn't completely certain it will happen. Hi-res models are
in disagreement with convective coverage with the HRRR showing
mainly shallow convection and the Hi-Res ARW and the NSSL WRF
ARW showing scattered deep convection in the form of short lines
or bowing segments. The 12Z IAD sounding showed two inversions
with one from sfc to 850 mb and second one from 750 to 700 mb
and corresponding high LFC or Level of Free Convection abv 700
mb. With best 3-hr pressure falls and height falls occurring
over western and north central MD in the 15Z-18Z time frame,
this is where I would expect the best chance of deep convective
development rest of today. Regardless of convective coverage and
intensity, strong gradient winds of 45 to 55 mph will occur
outside of showers except greater than 57 mph in southern MD
where 50kt have already been reported. The risk of convection
will be winding down after 18Z and should be over by 21Z if not
sooner.
Dry and chillier conditions are expected overnight as high
pressure builds toward the area.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A wave of low pressure will track along a boundary to our south
(the cold front that passes through tonight), and this will
cause clouds to increase along with a chilly rain that will
break out later in the afternoon (especially northwest of
Interstate 95). The chilly rain will continue into Tuesday night
before gradually ending from northwest to southeast late Tuesday
night into Wednesday morning as the low departs. There will be
enough cold air aloft for snow in the mountains, and
accumulating snow is expected in the Allegheny and Potomac
Highlands as well as the Blue Ridge Mountains. Several inches of
snow are possible above 2000 feet. Snow may mix in even to the
valley floors of northern Maryland, extreme northern VA and
eastern WV, but any accumulation should be light (if any) and
confined to grassy surfaces.
High pressure will build overhead later Wednesday and Wednesday
night, but an upper-level trough will remain overhead. A couple
rain or snow showers cannot be ruled out across our northwest,
but most areas should be dry and chilly for this time of year.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure will be in control on Thursday and Thursday night
before shifting off the coast. With zonal flow aloft and the
upper jet lingering nearby, will be a fair amount of cloud
cover on Thursday with temperatures running slightly below
normal. Frost/freeze headlines will be possible Thursday night
outside of the urban areas as temperatures run 5 to 10 degrees
below normal, however cloud cover could have something to say
about that.
A weak area of low pressure will approach the Mid-Atlantic from the
Ohio Valley late Friday and Friday night, delivering our next
chance of rain. With the high migrating offshore and the low
approaching from the west, we'll be warm advecting, so
temperatures will moderate to near seasonal levels on Friday and
into Saturday. A shortwave trough will be dropping southward
from the Midwest on Saturday, helping maintain rain chances
across the area until a drying trend commences the latter half
of Saturday. There is model discrepancy in the progression of
the low and how long precip lingers on Saturday. High pressure
looks to return Saturday night and through much of the day on
Sunday with dry conditions and above normal temperatures
returning. Thereafter the forecast muddies with the depth upper
trough to our northwest and southern stream energy lifting
through the ArkLaTex region Sunday night. As a result, unsettled
weather could make a return Sunday night into early next week.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Risk of severe thunderstorms has diminished, but is not
completely over. Best chance to occur is between 15Z-18Z and
mainly over northern terminals.
Strong winds are also expected today with gusts around 40 to 45
knots. The strongest winds are most likely during this mid-
morning and afternoon hours. Winds will diminish this evening
(and turn from southwest to west and northwest) as a cold front
moves through and the gradient subsides. High pressure will
bring VFR conditions for most of Tuesday. Rain and subVFR
conditions are possible Tuesday night into Wednesday. Rain may
even mix with wet snow at KMRB. High pressure will bring dry
conditions later Wednesday and Wednesday night for most areas.
VFR conditions expected Thursday through Friday as high pressure
resides over the waters. Westerly breezes will gust upwards of 20
knots on Thursday before becoming light and northerly Thursday
night, then turning southerly on Friday as the high shifts offshore.
Weak low pressure may deliver rain to the terminals late Friday and
Friday night, with sub VFR conditions possible.
&&
.MARINE...
Strong low pressure will pass by to the west this morning and a
cold front will pass through the waters this evening. Strong
winds are expected today, and a Storm Warning is in effect for
the Maryland Chesapeake Bay south of Sandy Point and the lower
Tidal Potomac River south of Indian Head. A Gale Warning is in
effect for the rest of the waters. Wind gusts around 40 to 50
knots are expected from the south and southwest. The strongest
winds are most likely from mid-morning through this afternoon.
A Small Craft Advisory is in effect for the waters this evening,
and portions of the waters overnight as winds gradually diminish
behind a cold front. Another SCA may be needed for portions of
the waters Tuesday night into Wednesday as low pressure passes
to the south. High pressure should return for later Wednesday
into Wednesday night.
High pressure building into the region on Thursday will bring a
tightening gradient and westerly SCA gusts back to the waters. As
the high settles over the region late Thursday through Friday,
light northerly winds will turn southerly and remain sub SCA.
&&
.TIDES/COASTAL FLOODING...
Low pressure tracking west of the area today will continue to
deliver strong southerly flow over the waters. As a result, tidal
anomalies are rising sharply and will continue to do so until a
cold front moves through early this evening and westerly winds
take hold. As a result, Coastal Flood Warnings are in effect
for Anne Arundel, southern Baltimore, and southeast Harford
counties in Maryland for the high tide cycle later this morning
and afternoon. A Coastal Flood Advisory is in effect for the
District for this afternoons high tide cycle, with the potential
for additional advisories needed should anomalies rise faster
than currently forecast.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory until 6 PM EDT this evening for DCZ001.
Coastal Flood Advisory until 4 PM EDT this afternoon for
DCZ001.
MD...High Wind Warning until 6 PM EDT this evening for MDZ013-014-
016>018-501.
Wind Advisory until 6 PM EDT this evening for MDZ003>006-011-
503>508.
High Wind Warning until 6 PM EDT this evening for MDZ502.
Coastal Flood Warning until 9 PM EDT this evening for MDZ508.
Coastal Flood Warning until 9 PM EDT this evening for MDZ011-
014.
VA...High Wind Warning until 6 PM EDT this evening for VAZ025-026-
057-503-504-507-508.
Wind Advisory until 6 PM EDT this evening for VAZ027>031-
036>040-050>056-501-502-505-506.
Coastal Flood Advisory until 4 PM EDT this afternoon for
VAZ054.
WV...High Wind Warning until 6 PM EDT this evening for WVZ501-503-
505-506.
Wind Advisory until 6 PM EDT this evening for WVZ050>053-055.
High Wind Warning until 6 PM EDT this evening for WVZ502-504.
MARINE...Small Craft Advisory from 6 PM this evening to 6 AM EDT
Tuesday for ANZ532>534-537-540>543.
Storm Warning until 6 PM EDT this evening for ANZ532>534-536-
537-540>543.
Small Craft Advisory from 6 PM this evening to midnight EDT
tonight for ANZ530-531-535-536-538-539.
Gale Warning until 6 PM EDT this evening for ANZ530-531-535-
538-539.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...BJL
LONG TERM...BKF
AVIATION...BKF/LFR
MARINE...BKF/LFR
TIDES/COASTAL FLOODING...BJLHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1141 AM EDT Mon Apr 13 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-141545- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1141 AM EDT Mon Apr 13 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...This Afternoon and Tonight A Tornado Watch is in effect until 6 PM EDT this evening. A High Wind Warning is in effect today for for Calvert, St Mary's, Charles, Anne Arundel and Prince George's Counties. For the rest of the area, a Wind Advisory is in effect. A Storm Warning is in effect for the mid Chesapeake Bay and lower and mid tidal Potomac today. A Gale Warning is in effect for the northern Chesapeake Bay and upper Tidal Potomac River. A Coastal Flood Warning is in effect for southeast Harford, southern Baltimore, and Anne Arundel Counties today and this evening. Moderate tidal flooding is expected around high tide. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. Please forward storm reports to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-141545- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1141 AM EDT Mon Apr 13 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...This Afternoon and Tonight A Tornado Watch is in effect until 6 PM EDT this evening. A High Wind Warning is in effect for the Appalachians and Blue Ridge Mountains and adjacent areas for today. A Wind Advisory is in effect elsewhere. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow is expected along the ridges of the Allegheny and Potomac Highlands as well as the Blue Ridge Mountains late Tuesday into Wednesday morning. Accumulating snow is likely, and this may cause travel disruptions during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. Please forward storm reports to the National Weather Service.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
952 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM NON-TSTM WND DMG 1 SE REDGATE 38.24N 76.58W
04/13/2020 ST. MARYS MD NWS EMPLOYEE
WIRES/POLE DOWN/ TRANSFORMERS DOWN.
&&
EVENT NUMBER LWX2001013
MSSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
954 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM NON-TSTM WND GST 6 SSE FISHING CREEK 38.26N 76.18W
04/13/2020 M63 MPH ANZ534 MD BUOY
0930 AM NON-TSTM WND GST SOLOMONS 38.32N 76.45W
04/13/2020 M58 MPH ANZ542 MD BUOY
0931 AM NON-TSTM WND GST LEONARDTOWN 38.23N 76.69W
04/13/2020 M59 MPH ST. MARYS MD MESONET
0936 AM NON-TSTM WND GST 3 E CALVERT CLIFFS 38.43N 76.39W
04/13/2020 M60 MPH ANZ533 MD BUOY
0941 AM NON-TSTM WND GST PATUXENT RIVER NAS 38.28N 76.41W
04/13/2020 M62 MPH ST. MARYS MD ASOS
&&
EVENT NUMBER LWX2001014
EVENT NUMBER LWX2001015
EVENT NUMBER LWX2001016
EVENT NUMBER LWX2001017
EVENT NUMBER LWX2001018
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1001 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM NON-TSTM WND GST SOLOMONS 38.32N 76.45W
04/13/2020 M63 MPH ANZ542 MD BUOY
0942 AM NON-TSTM WND GST 3 E CALVERT CLIFFS 38.43N 76.39W
04/13/2020 M63 MPH ANZ533 MD BUOY
&&
EVENT NUMBER LWX2001019
EVENT NUMBER LWX2001020
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1010 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND GST CAMBRIDGE 38.58N 76.07W
04/13/2020 M63 MPH ANZ541 MD BUOY
&&
EVENT NUMBER LWX2001021
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1021 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM NON-TSTM WND GST 3 E CALVERT CLIFFS 38.43N 76.39W
04/13/2020 M64 MPH ANZ533 MD BUOY
&&
EVENT NUMBER LWX2001022
SMZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1133 AM EDT MON APR 13 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND GST 1 E EASTPORT 38.97N 76.46W
04/13/2020 M58 MPH ANZ532 MD BUOY
&&
EVENT NUMBER LWX2001023
SMZThe Sterling radar (KLWX), 36 km away, was scanning. The volume nearest the first event began at 16:55 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890374, 890368.